Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 49, NWS Marquette, MI

August 4, 2018Baraga County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Aug 4, 2018, 5:43 PM EDT for Baraga County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2018, 5:43 PM EDT (21:43 UTC)
Expired
Aug 4, 2018, 6:15 PM EDT
In force
32 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Baraga County, MI

The radar

The Marquette radar (KMQT), 63 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.7 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

470 
WUUS53 KMQT 042143
SVRMQT
MIC013-042215-
/O.NEW.KMQT.SV.W.0049.180804T2143Z-180804T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
543 PM EDT SAT AUG 4 2018

The National Weather Service in Marquette has issued a

* Severe Thunderstorm Warning for...
  Northern Baraga County in north central Upper Michigan...

* Until 615 PM EDT.

* At 542 PM EDT, a severe thunderstorm was located over L'anse,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Baraga, L'anse, Skanee, The Huron Islands, Herman, Pequaming,
  Assinins and Point Abbaye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4703 8818 4703 8796 4697 8784 4690 8795
      4691 8804 4685 8805 4664 8841 4676 8860
      4715 8813
TIME...MOT...LOC 2142Z 224DEG 41KT 4676 8843 

HAIL...<.75IN
WIND...60MPH
 
$$

RJT
2 follow-up statements
863 
WWUS53 KMQT 042157
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
557 PM EDT SAT AUG 4 2018

MIC013-042215-
/O.CON.KMQT.SV.W.0049.000000T0000Z-180804T2215Z/
Baraga MI-
557 PM EDT SAT AUG 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHERN BARAGA COUNTY...

At 557 PM EDT, a severe thunderstorm was located over Skanee, or 12
miles northeast of L'anse, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Baraga, L'anse, Skanee, The Huron Islands, Herman, Pequaming,
Assinins and Point Abbaye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Marquette.

&&

LAT...LON 4703 8818 4703 8796 4697 8784 4690 8795
      4691 8804 4685 8805 4664 8841 4676 8860
      4715 8813
TIME...MOT...LOC 2157Z 224DEG 41KT 4688 8826 

HAIL...<.75IN
WIND...60MPH
 
$$

RJT
085 
WWUS53 KMQT 042207
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
607 PM EDT SAT AUG 4 2018

MIC013-042216-
/O.EXP.KMQT.SV.W.0049.000000T0000Z-180804T2215Z/
Baraga MI-
607 PM EDT SAT AUG 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BARAGA COUNTY WILL
EXPIRE AT 615 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds to 40 MPH are still possible with this thunderstorm.

LAT...LON 4703 8818 4703 8796 4697 8784 4690 8795
      4691 8804 4685 8805 4664 8841 4676 8860
      4715 8813
TIME...MOT...LOC 2206Z 224DEG 41KT 4694 8817 

$$

RJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:40 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 4, 3:40 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
340 PM EDT Sat Aug 4 2018

.SHORT TERM...(This evening through Sunday)
Issued at 337 PM EDT SAT AUG 4 2018

The atmosphere has taken a different approach on how today would
unfold, with abundant cloud cover persisting through the better part
of peak heating and lack of cumulus to aid in development of
additional thunderstorms. After the morning showers/thunderstorms
that pushed through the Upper Peninsula from west to east, satellite
imagery indciated clouds will be lingering thru much of the morning.
Most of the cloud cover was mid/upr level, with stratus layer parked
over Marquette county and extending east through Alger county.
Mixing has finally eroded the bulk of the stratus deck, while focus
turned upstream to additional mid/upr level clouds still lifting
northeast from Minnesota and Westcentral Wisconsin towards the Upper
Peninsula. Regional radar continues to show an area of showers
lifting northeast towards the Apostle Islands and western Lake
Superior, but with a lack of convection at present. The instability
remains across the Upper Peninsula this afternoon/evening; however,
there is a lack of a trigger to develop and sustain convective
growth. Will maintain a mention of thunder this evening/overnight,
with the best chances prior to 6z then it looks like a lull in
activity through possibly mid-day Sun.

Abundant low-level moisture will linger tonight, with Td's hovering
well into the 60s to some locations tagging 70. Expect tonight will
remain mild with lows struggling to fall due to considerable
friction in mid-lvls from a low-level jet pushing 40-45kts. Then
expect Sun to start with less cloud cover, with the surface
realizing the warmth and quickly warming into the upr 70s by late
morning and likely into the 80s by midday. Could be a little slow
with the rate of warmth, but thinking is that the abundance of
moisture in the lowest 0-1km will absorb the bulk of the energy from
the sun and delay mid/upr 80s until early afternoon timeframe.

Guidance has been struggling to capture how Sun will evolve with
respect to convection, but it appears a weak lobe of vorticity will
be sliding east from Northcentral Minnesota late in the afternoon,
which should act as a trigger and help to grow convection coverage
further downstream into the late afternoon and evening hours across
the Upper Peninsula along a boundary.

.LONG TERM...(Sunday night through Saturday)
Issued at 321 PM EDT SAT AUG 4 2018

Shortwave moving into Ontario Sunday night will help amplify upper
troughing over the Great Lakes and push a cold front through the
area on Monday. Front will push through western half of area prior
to max heating Monday and thus best rain chances along and ahead of
the front will be confined to the eastern half of the U.P.

High pressure will build into the Upper Lakes behind the front
providing a mainly dry and seasonable rest of the week. A weak
shortwave in the northwesterly flow may trigger a shower on Thursday.
Upper ridging will build across the area next weekend with a return
to above normal temperatures.
&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 337 PM EDT SAT AUG 4 2018

Stratus clouds have finally lifted for TAF sites, and expect VFR
conds to prevail for at least the next 6 hrs. The wildcard will be
on development to the west for thunderstorms, which would likely
impact IWD/CMX this evening before SAW. The best timing appears to
be between 22-24z and slightly later for CMX and SAW; however,
confidence remains low on this scenario. The remainder of the
forecast is a low confidence in timing and placement of
showers/thunderstorms, which will also dictate the placement of
any reduced CIGs and VSBYs associated with thunderstorms. In
addition to this, LLWS remains in the forecast with considerable
slug of winds expected in the mid-levels or at 2-3kft agl at
speeds between 40-45kts.

&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 337 PM EDT SAT AUG 4 2018

Increasing S-SW winds through tonigh, with winds gusting at times
between 15-25kts. Expect these winds to continue into Sun,
especially E half. Winds will diminish Sun. For the rest of the
forecast period, winds are forecast to remain below 15 kts.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement until 10 PM EDT this evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Beachler
LONG TERM...MZ
AVIATION...Beachler
MARINE...Beachler
Hazardous weather outlook, Aug 4, 3:38 PM EDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
338 PM EDT Sat Aug 4 2018

MIZ001>007-009>014-084-085-051200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
338 PM EDT Sat Aug 4 2018 /238 PM CDT Sat Aug 4 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible over West and central Upper Michigan
tonight.

For the Lake Michigan beaches in Schoolcraft County, a high swim
risk is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday through Monday.

For the Lake Michigan beaches in Schoolcraft County, a high swim
risk is expected on Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-051200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
338 PM EDT Sat Aug 4 2018 /238 PM CDT Sat Aug 4 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-051200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
338 PM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday into Monday evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MZ

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:34 AM EDTSmall Craft AdvisoryMQT48 hr
Aug 4, 3:59 AM EDTBeach Hazards StatementMQTSchoolcraft18 hr
Aug 4, 6:53 AM EDTSpecial Weather StatementMQTDickinson37 min
Aug 4, 7:37 AM EDTSpecial Weather StatementMQTDelta38 min
Aug 4, 9:23 AM EDTSpecial Weather StatementMQTSchoolcraft37 min
Aug 4, 5:56 PM EDTSpecial Marine WarningMQT34 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.